Tennessee, 2015

Flash Flood in Tennessee, December 25 to 26, 2015

December 25 to 26, 2015 · NWS HUN · 1 event in 1 county or zone

Numerous systems affecting the Tennessee valley earlier in the month set the stage widespread flash flooding and areal flooding across much of the region during the final week of 2015. Numerous roads across several counties we closed as very heavy, persistent rainfall prompted many rivers, streams, and low lying areas to flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Numerous systems affecting the Tennessee valley earlier in the month set the stage widespread flash flooding and areal flooding across much of the region during the final week of 2015. Numerous roads across several counties we closed as very heavy, persistent rainfall prompted many rivers, streams, and low lying areas to flood. One fatality was reported during this end of the year flood event.

A stalled frontal boundary draped SW to NE laid across the area from the 21st through the 23rd, with several rounds of showers and storms that occurred during this time. It was this rainfall event that likely pushed the HSA over the edge for the Christmas Day/Dec. 26th flooding that would come just a few days later. SPORT LIS data showed that soil moisture across much of the Central and South/Eastern portions of the HSA was in excess of 60-70%, and when this occurs with normal rainfall events, a good 2 rainfall event will cause many tributaries that feed into the Tennessee River to flood. During this 3-day period, KMSL observed 1.03 , and KHSV measured 1.46 on top of already saturated soils across much of the Tennessee Valley, translating much of this rainfall immediately to runoff. Another stalled front, oriented SW to NE, was draped across the area by the time Christmas Day arrived. A few disturbances moved northeastward along the front, bringing several rounds of showers and a few storms to the HSA yet again. In fact, rainfall started in many locations late Christmas Eve night, and continued into Christmas Day. The rainfall continued all day and into the day after Christmas, with many locations receiving the heavier rainfall on the 26th. Most locations (except NW AL) received at least 3 , with several locations measuring between 6 and 10 inches FOR THE DAY.

Significant river flooding occurred as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 25, 5:33 AM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Dec 25, 5:33 AM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
533 AM CST FRI DEC 25 2015

.UPDATE...
FOR 12Z TAFS

&&

.SHORT TERM (THROUGH SUNDAY)...
/ISSUED 310 AM CST FRI DEC 25 2015/
ANOTHER TRICKY FORECAST THIS CHRISTMAS MORNING! AS OF 09Z A
SHORTWAVE IS MOVING OUT OF THE GULF AS WELL AS THE SUBTROPICAL RIDGE
NOSING NORTH. THESE WILL CONTINUE TO PUSH SHOWERS AND THUNDERSTORMS
NORTH THROUGH THE AREA. PW VALUES UPWARDS OF 1.5 INCHES STREAMING IN
FROM THE SOUTH COUPLED WITH SOME WEAK INSTABILITY WILL SUSTAIN THESE
SHOWERS/THUNDERSTORMS AT LEAST IN THE VERY NEAR TERM. AFTER 10-12Z
THIS MORNING...THE LLJ REALLY RAMPS UP FROM THE SOUTH AND SHEAR
INCREASES QUICKLY TO 30-40KT AT 0-1KM. WITH DEW POINTS ALREADY
INCHING UP AND REACHING INTO THE UPPER 60S THIS MORNING...INSTABILITY
WILL QUICKLY INCREASE AS RESULT OF THAT AND HEATING WITH SUNRISE.
ONCE THE ATMOSPHERE COMPLETELY SATURATES EARLY THIS
AFTERNOON...INSTABILITY BECOMES MORE ELEVATED IN NATURE BUT WILL
STILL BE SUFFICIENT TO SUPPORT THUNDERSTORMS. ALL OF THESE FACTORS
WILL HELP SUSTAIN THE PREVIOUSLY MENTIONED SHOWERS AND HELP TO
INITIATE NEW SHOWERS AND THUNDERSTORMS ACROSS THE CWA AND TO THE
SOUTH AND MOVE SLOWLY NORTH-NORTHEAST.

AT THE SAME TIME...THE FRONT THAT WENT THROUGH THE AREA THURSDAY
MORNING MOVED BACK NORTH THURSDAY NIGHT. AS OF 09Z THIS FRONT LOOKS
TO BE LOCATED ALONG THE MS/AR BORDER WITH A SOMEWHAT DISORGANIZED
LINE OF SHOWERS/THUNDERSTORMS STRETCHING THROUGH EASTERN TN, DOWN
THROUGH NW MS AND SE AR. TO NOTE...THE LINE IS PROGRESSING A BIT
QUICKER THAN ORIGINALLY THOUGHT AND SEVERE STORMS ARE MOVING THROUGH
CENTRAL MS AS OF 09Z. THIS TIMING WILL NEED TO BE MONITORED AS IT
APPROACHES THE CWA. THE LOCAL AREA WILL CONTINUE TO BE ENTRENCHED IN
A WARM AND MOIST WARM SECTOR AHEAD OF THIS FRONT. AS THE FRONT
APPROACHES...THE QUESTION WHAT HAPPENS IF THESE TWO SYSTEMS MEET AND
TIMING WILL BE CRUCIAL. LEANING OFF OF SPC'S DAY ONE GUIDANCE AND
LOOKING AT THE NEWER HI RES RUNS (HRRR,RAP,NMM,ARW ALL
SIMILAR)...THEY ARE ALL SUPPORTING A MORE ORGANIZED LINE OF
THUNDERSTORMS BY 15-18Z. THIS IS LIKELY INDICATING A
STRENGTHENING/INCREASING COVERAGE OF THE LINE THAT IS ALREADY IN
CENTRAL MS. THERE WILL BE ENOUGH INSTABILITY/SHEAR TO SUSTAIN A
SQUALL LINE AND EVEN SUPPORT A FEW ISOLATED THUNDERSTORMS AHEAD OF
IT. MY CONCERN WOULD BE HOW SATURATED THE ENVIRONMENT IS AND IF THAT
WILL LIMIT SOME OF THE INSTABILITY AND HOW STRONG THE THUNDERSTORMS
GET. BUT IF THAT DOES NOT OCCUR...WE COULD SEE SOME EMBEDDED SEVERE
THUNDERSTORMS IN THE LINE. DUE TO THE STRONG LOW LEVEL SHEAR...CANNOT
RULE OUT A TORNADO BUT THE THREAT FOR THAT SEEMS LOW OVERALL.

REGARDLESS...ALL THUNDERSTORMS TODAY WILL BE EFFICIENT RAIN PRODUCERS
WITH PW UPWARDS OF 1.5-2 INCHES POSSIBLE. AS WELL...THE STRONG SW
FLOW ALOFT IS PARALLEL BOTH TO THE NORTHWARD MOVING SHORTWAVE THIS
MORNING AND THE FRONTAL BOUNDARY THIS AFTERNOON. THIS WILL LEAD TO
TRAINING OF SHOWERS AND THUNDERSTORMS THAT DO DEVELOP. THIS CONTINUES
TO SUPPORT THE FLOOD WATCH THAT IS IN EFFECT LEADING TO RIVER
FLOODING ISSUES AND MOST LIKELY A FEW INSTANCES OF FLASH FLOODING.

THE ISSUE THEN BECOMES WHAT HAPPENS AFTER ABOUT 21-00Z. THE FRONT
WILL WASH OUT/STALL AT SOME POINT WITH HIRES GUIDANCE WANTING TO
PUSH THE FRONT AND THE LINE OF THUNDERSTORMS THROUGH MUCH OF OUR
AREA BEFORE STALLING. ON THE OTHER HAND THE GLOBAL MODELS/NAM WANT
TO KEEP THE BULK OF THE PRECIP IN OUR NW COUNTIES BEFORE WASHING
OUT. EVENTUALLY OVERNIGHT THE SUBTROPICAL RIDGE AS IT CONTINUES TO
BUILD WILL PUSH THE FRONT BACK NORTH AGAIN WITH CONTINUED SHOWERS
ALONG IT AND MAYBE A FEW THUNDERSTORMS SINCE INSTABILITY AND SHEAR
WILL BE WEAKER AT THIS TIME.

QPF FOR TODAY THROUGH SATURDAY IS TRICKY BECAUSE OF WHERE THE
BOUNDARIES ULTIMATELY SET UP AND WHAT HAPPENS WITH THE FRONT. OUTSIDE
OF THE HIRES MODELS...HIGHEST AMOUNTS STILL LOOK TO BE IN THE
NORTHWESTERN HALF OF THE CWA BUT IF THE FRONT SINKS FARTHER
SOUTH...THE WHOLE AREA WILL SEE MORE QPF. RIGHT NOW GENERAL AVERAGE
AMOUNTS FOR TOTAL RAINFALL IS ABOUT 1 - 2.5 INCHES (AFTER 12Z FRIDAY) BUT
THAT IS AN AVERAGE...LOCALLY HIGHER AMOUNTS WILL OCCUR.

WITH CONTINUED MOIST SOUTHERLY FLOW AND ISENTROPIC UPGLIDE OVER THE
AREA SATURDAY AND INTO SUNDAY...IT IS HARD TO MAKE A CASE FOR
LOWERING POPS ANYTHING BELOW CHANCE. SUNDAY LOOKS A LITTLE DRIER AS
THE NEXT SYSTEM STARTS TO WRAP UP AND MOVE EAST...SO DID LOWER TO
SLIGHT CHANCE ON THIS FORECAST UPDATE. BUT THE WEEKEND LOOKS TO
CONSIST OF SCATTERED LIGHT TO MODERATE RAIN SHOWERS.

RECORD BREAKING WARMTH WILL CONTINUE THIS WEEKEND WITH HIGHS TODAY
IN THE LOWER 70S... SATURDAY INTO THE MIDDLE 70S AND SUNDAY MAYBE A
DEG OR TWO COOLER. LOWS EACH NIGHT WILL BE IN THE MIDDLE TO UPPER
60S WHICH IS WELL ABOVE THE NORMAL HIGHS FOR THIS TIME OF YEAR
(LOWER 50S).

LN

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY NIGHT)...
MODELS ARE BECOMING MORE CONSISTENT IN THEIR PLACEMENT OF THE SYSTEM
FOR THE UPCOMING WEEK. THE UPPER LOW CUTS OFF OVER EASTERN TEXAS
WITH THE ECMWF DEEPER BY AROUND 10MB AT 12Z MONDAY. THE WARM FRONT
WILL LIKELY DEVELOP TO THE NORTH OF THE AREA BUT WITH ISENTROPIC
LIFT AND A LLJ FROM THE SOUTH...SHOWERS WILL STILL BE POSSIBLE SUNDAY
NIGHT AHEAD OF THE MAIN SYSTEM. LOOKS LIKE THE BULK OF THE RAINFALL
WILL BE BETWEEN 12-18Z MONDAY WITH GFS DRY AFTER 00Z AND THE ECMWF
DRY AFTER 06Z TUES...SO STILL SOME TIMING DIFFERENCES. THUNDERSTORMS
WILL BE LIKELY ALONG THIS LINE BUT THE QUESTION WILL BE HOW
STRONG/SEVERE THEY GET. ONCE AGAIN...THE BULK OF THE UPPER SUPPORT
STAYS WELL TO OUR NORTH (GFS KEEPS IT FARTHER SOUTH/CLOSER TO THE
AREA). BUT WITH SUFFICIENT SHEAR...AT LEAST MODERATE CAPE FOR THIS
TIME OF YEAR AND A STRONG SURFACE BOUNDARY...STRONG TO POTENTIALLY
SEVERE THUNDERSTORMS ARE POSSIBLE. IT WILL ULTIMATELY DEPEND ON THE
LIFT AND IF IT CAN COINCIDE WITH THE WARM SECTOR AND LLJ.
WIND...OUTSIDE OF THUNDERSTORMS...WILL BE AN ISSUE AS WELL. GUSTS
AROUND 25 MPH ARE FORECAST NOT BUT WILL NOT BE SURPRISED IF THAT
INCREASES AS WE GET CLOSER.

SHOULD BE DRY TUE AND MOST OF WED UNTIL ANOTHER BOUNDARY SETS UP
OVER THE SOUTHEAST STATES WHICH MAY OR MAY NOT IMPACT THE
REGION...DUE TO VARIOUS DIFFERENCES IN GUIDANCE. DRY CONDITIONS ONCE
AGAIN EXPECTED THU EVENING INTO SATURDAY. TEMPERATURES WILL FINALLY
BEGIN TO FALL ON TUESDAY BEHIND THE COLD FRONT AND HIGHS WILL ONLY
GET INTO THE MIDDLE TO UPPER 50S AND CONTINUE TO FALL THROUGH THE
WEEK WITH HIGHS FRIDAY IN THE UPPER 40S. LOWS WILL FOLLOW A SIMILAR
PATTERN AND FALL INTO THE UPPER 40S MONDAY NIGHT AND DOWN TO THE
LOWER 30S THURSDAY NIGHT.

LN

&&

.AVIATION...
FOR 12Z TAFS...A STALLED BOUNDARY OVER NW MS AND GOOD 8H FLOW OUT OF
THE GULF OF MEXICO WILL SET THE STAGE FOR A HVY RAIN EVENT OVER THE
TN VALLEY TODAY AND TONIGHT. THERE WILL ALSO BE ENOUGH LOW LEVEL
SHEAR/CAPES FOR SCT TSRA. RADARS ARE SHOWING SHRA/TSRA ARE
INCREASING IN AREAL COVERAGE ATTM AND EXPECT THIS TREND TO CONTINUE
FOR THE REST OF THE MRNG AND AFTN. THE SHRA/TSRA ACTIVITY SHOULD
BEGIN TO DIMINISH AFTER 06Z. EXPECT MAINLY MVFR AND IFR CONDITIONS
THRU THE FCST PERIOD FOR BOTH KMSL AND KHSV.

007

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH LATE TONIGHT FOR ALZ001>010-016.

TN...FLOOD WATCH THROUGH LATE TONIGHT FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Dec 25, 4:00 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
400 AM CST FRI DEC 25 2015

ALZ001>010-016-TNZ076-096-097-252300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
400 AM CST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA...NORTHWEST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A HEAVY RAIN EVENT WILL BE POSSIBLE TODAY AND TONIGHT WITH 1 TO 3
INCHES OF RAIN...WITH HIGHER AMOUNTS POSSIBLE BY SATURDAY MORNING.
AS A RESULT A FLOOD WATCH IS IN EFFECT FROM THIS MORNING THROUGH
6 AM SATURDAY MORNING. IN ADDITION TO THE THREAT FOR FLOODING...SOME
THUNDERSTORMS MAY BE STRONG TO SEVERE WITH DAMAGING WIND GUSTS THE
MAIN THREAT. HOWEVER A BRIEF TORNADO CAN NOT BE RULED OUT...ALTHOUGH
THE OVERALL THREAT OF TORNADOES WILL BE LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED FOR SATURDAY AND
SATURDAY NIGHT. HOWEVER...ANOTHER ROBUST STORM SYSTEM IS EXPECTED TO
IMPACT THE AREA BEGINNING PERHAPS AS EARLY AS SUNDAY...WITH EFFECTS
LINGERING INTO EARLY NEXT WEEK. A FEW THUNDERSTORMS DURING THIS
PERIOD COULD BE STRONG TO SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED LATER THIS MORNING THROUGH THE EVENING.

In the hours before

Special weather statement, Dec 25, 8:54 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
854 AM CST FRI DEC 25 2015

ALZ004>007-251600-
MORGAN AL-MADISON AL-LAWRENCE AL-LIMESTONE AL-
854 AM CST FRI DEC 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN...NORTHWESTERN
MADISON...LAWRENCE AND LIMESTONE COUNTIES UNTIL 1000 AM CST...

AT 854 AM CST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF ATHENS TO
6 MILES SOUTHWEST OF MOULTON...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...DECATUR...MADISON...ATHENS...HARTSELLE...MOULTON...
REDSTONE ARSENAL...MOORES MILL...MERIDIANVILLE AND HAZEL GREEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3499 8633 3431 8696 3434 8753 3442 8753
      3500 8708
TIME...MOT...LOC 1454Z 289DEG 40KT 3490 8694 3442 8739

07
Special weather statement, Dec 25, 9:12 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
912 AM CST FRI DEC 25 2015

ALZ008>010-251615-
MARSHALL AL-DE KALB AL-JACKSON AL-
912 AM CST FRI DEC 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
NORTHEASTERN DE KALB AND JACKSON COUNTIES UNTIL 1015 AM CST...

AT 911 AM CST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SOUTH PITTSBURG TO
WOODVILLE...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...FORT PAYNE...RAINSVILLE...BRIDGEPORT...HENAGAR...
STEVENSON...SYLVANIA...HOLLYWOOD...POWELL AND GRANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3449 8556 3451 8639 3452 8633 3456 8631
      3457 8633 3459 8630 3460 8633 3462 8633
      3499 8592 3498 8561 3454 8551
TIME...MOT...LOC 1511Z 270DEG 43KT 3504 8580 3461 8629

STUMPF
Local storm report, Dec 25, 9:35 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
935 AM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     FLOOD            4 NNW MADISON           34.75N 86.76W
12/25/2015                   MADISON            AL   PUBLIC

            KNOX CREEK FLOWING OVER US HIGHWAY 72 NEAR MADISON
            HOSPITAL IN MADISON. RELAYED FROM SOCIAL MEDIA.

0925 AM     FLOOD            6 WNW HUNTSVILLE        34.77N 86.68W
12/25/2015                   MADISON            AL   PUBLIC

            DRY CREEK FLOWING OVER THE BRIDGE ON PLUMMER ROAD WEST OF
            RESEARCH PARK BLVD.

&&

BCC
Special weather statement, Dec 25, 9:38 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
938 AM CST FRI DEC 25 2015

ALZ006>009-016-251630-
CULLMAN AL-MARSHALL AL-MORGAN AL-MADISON AL-JACKSON AL-
938 AM CST FRI DEC 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULLMAN...
MARSHALL...SOUTHEASTERN MORGAN...SOUTHEASTERN MADISON AND
SOUTHWESTERN JACKSON COUNTIES UNTIL 1030 AM CST...

AT 938 AM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ARAB...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...GUNTERSVILLE...ARAB...GRANT...SECTION...WOODVILLE...
BAILEYTON...PLEASANT GROVES...LANGSTON AND UNION GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3447 8603 3447 8606 3442 8611 3423 8642
      3426 8644 3426 8649 3425 8650 3425 8652
      3423 8652 3420 8655 3421 8656 3431 8671
      3478 8616 3455 8591
TIME...MOT...LOC 1538Z 231DEG 39KT 3429 8658

STUMPF
Local storm report, Dec 25, 10:05 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1005 AM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLOOD            4 NNE ARAB              34.36N 86.46W
12/25/2015                   MARSHALL           AL   EMERGENCY MNGR

            INTERSECTION OF GLENDALE ROAD AT EDDY SCANT CITY ROAD IS
            FLOODED AND CLOSED.

0945 AM     FLOOD            5 E MOULTON             34.49N 87.20W
12/25/2015                   LAWRENCE           AL   EMERGENCY MNGR

            WATER RESCUE FROM A TRAILER ALONG COUNTY ROAD 220.

0945 AM     FLOOD            HARTSELLE               34.44N 86.94W
12/25/2015                   MORGAN             AL   PUBLIC

            WATER COVERING YARDS AND MOVING INTO HOMES

&&

BCC
Local storm report, Dec 25, 10:18 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1018 AM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLOOD            3 S FRENCH MILL         34.73N 86.88W
12/25/2015                   LIMESTONE          AL   COUNTY OFFICIAL

            INTERSECTION OF MOORESVILLE RD AND BROWNSFERRY RD FLOODED
            AND IMPASSABLE. RELAYED FROM COUNTY SOCIAL MEDIA.

&&

BCC

The radar

The Northeast Alabama radar (KHTX), 33 km away, was scanning. The volume nearest the first event began at 16:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
December 25, 10:35 AM CST to December 26, 12:00 AM CST
Where
Franklin County, 1.6 mi ESE of Winchester Spgs to 1.97 mi SE of Winchester Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
35.221, -86.144

Eight inches of water over Old Estill Springs Road near Decherd Boulevard.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610100.